Virginia, 2005

Hail in Virginia, May 13, 2005

May 13, 2005 · NWS MRX · 1 event in 1 county or zone

Nickle sized hail was reported at Norton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Nickle sized hail was reported at Norton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 13, 2:45 PM EST, 3 hours 37 minutes earlier.

Area forecast discussion, May 13, 2:45 PM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 PM EDT FRI MAY 13 2005

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...TEMPERATURES HAVE
CLIMBED VERY CLOSE TO YESTERDAYS VALUES...RESULTING IN DECENT
INSTABILITY AGAIN TODAY.  MOST CONVECTION SO FAR HAS DEVELOPED IN
THE CENTRAL/NRN MTNS...NE PLATEAU AND HIGHER TERRAIN OF SWRN VA.
MOVEMENT HAS BEEN N TO NE AT 10 TO 15 MPH WITH AN ISOLATED REPORT OF
HAIL UP TO ONE HALF INCH DIAMETER.  THIS CONVECTIVE ACTIVITY MAY
DECREASE WITH LOSS OF DAYTIME HEAT...BUT FOR CONTINUITY KEPT IN
SLIGHT CHANCE POPS AFTER MIDNIGHT.  NEXT SHIFT MAY CONSIDER ADDING
PATCHY AREAS OF FOG...ESPECIALLY IN AREAS THAT ANY SIGNIFICANT
RAINFALL ACCUMULATES TONIGHT.  MIN TEMPS CLOSE TO PERSISTENCE
EXPECTED.

OTHERWISE...KEPT SIMILAR TIMING ON SATURDAY AND SATURDAY NIGHT WITH
THE APPROACHING UPPER LEVEL TROUGH AND COLD FRONT...NUDGING POPS UP
TO 70 PERCENT FOR SAT EVENING.  ALSO...EXTENDED LOW POPS JUST INTO
SUNDAY MORNING DUE TO SLOWER FROPA NOW ADVERTISED BY BOTH THE GFS
AND NAM.  NOT SURE ABOUT THREAT OF SEVERE STORMS AS UPPER LEVEL
SUPPORT AND JET DYNAMICS SEEM A BIT FAR TO OUR NW.  CERTAINLY MORE
COVERAGE OF SHOWERS AND STORMS...WITH SOME STRONG STORMS POSSIBLE.
PARTIAL CLEARING SUNDAY AFTERNOON AND EVENING...ALTHOUGH CLOUDINESS
MAY LINGER JUST A BIT ACROSS THE NRN MOST AREAS.

.LONG TERM...(MONDAY THROUGH FRIDAY)...UPR TROF TRAVERSES THE GREAT
LAKES AND AMPLIFIES AS IT MOVES INTO THE NERN STATES. EARLY IN THE
PERIOD DRY NWLY FLO PREVAILS WITH SFC RIDGE IN PLACE ACROSS THE ERN
U.S. WILL NEED TO USE SLGT CHC POPS FOR SHRA/TSRA TUE NITE INTO WED
FOR MOST OF THE FA WITH EMPHASIS ON SW VA/NE TN WHERE WEAK IMPULSES
DROP SE ON THE BACK SIDE OF UPR TROF WITH WARM FRONT PROGRESSING NE
THROUGH THE LWR MS VLY TOWARD THE TN VLY. USED LOW TO MEDIUM CHC
POPS FOR WED NIGHT THROUGH THU NIGHT AS S/W TROF DIVES SE THRU THE
GREAT LAKES INTO THE MIDDLE ATLANTIC STATES WITH SFC WAVE AND CD FNT
BUILDING ACROSS THE FA DURING THIS PERIOD. FRONT SHIFTS SE TO THE
GULF AND ATLANTIC COASTAL PLAIN LEAVING MUCH OF THE FA DRY ON
FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             64  84  60  78 /  20  60  60  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  63  81  58  73 /  20  60  70  20
OAK RIDGE, TN                       63  81  58  73 /  20  60  70  20
TRI CITIES AIRPORT, TN              58  81  56  70 /  30  60  70  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

TG
Hazardous weather outlook, May 13, 4:50 AM EST, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
550 AM EDT FRI MAY 13 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-131100-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
550 AM EDT (450 AM CDT) FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

HIGH PRESSURE WILL DOMINATE THE REGION TODAY AND TONIGHT. THIS WILL
SOLAR HEATING TO FIRE UP A FEW THUNDERSTORMS, ESPECIALLY ALONG
RIDGES AND IN THE MOUNTAINS. SOME WILL LINGER INTO THE NIGHT.
MOVEMENT OF THE STORMS WILL BE PRETTY SLOW, AND SO SOME BRIEF HEAVY
RAIN MAY OCCUR WITH STORMS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

ON SATURDAY A SHARP TROUGH WILL BRING A COLD FRONT TOWARD THE
TENNESSEE VALLEY AND SOUTHERN APPALACHIANS. STRONG THUNDERSTORMS
ARE POSSIBLE ALONG AND IN ADVANCE OF THE COLD FRONT. MOST OF THE
ACTIVITY WILL BE LATE IN THE DAY DURING THE TIME OF MAXIMUM HEATING
SO THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE COLD FRONT
WILL MOVE EAST OF THE APPALACHIAN MOUNTAINS EARLY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AND SATURDAY NIGHT.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

BB

In the hours before

Local storm report, May 13, 6:03 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
703 PM EDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             CHURCH HILL             36.53N 82.71W
05/13/2005  0.75 INCH        HAWKINS            TN   TRAINED SPOTTER

            PENNY SIZED HAIL REPORTED AT CHURCH HILL BY TRAINED
            SPOTTER.

0610 PM     HAIL             KINGSPORT               36.53N 82.56W
05/13/2005  0.75 INCH        SULLIVAN           TN   TRAINED SPOTTER

            PENNY SIZED HAIL REPORTED NEAR KINGSPORT BY TRAINED
            SPOTTER.

0610 PM     HAIL             KINGSPORT               36.53N 82.56W
05/13/2005  0.75 INCH        SULLIVAN           TN   TRAINED SPOTTER

            PENNY SIZED HAIL REPORTED IN THE CITY OF KINGSPORT BY
            TRAINED SPOTTER.

&&

GRC

The radar

The Jackson,KY radar (KJKL), 94 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wise

When
May 13, 6:22 PM EST
Where
Wise County, Central Portion
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.967, -82.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450933.